Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 140, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 2020, 3:25 AM CDT for Andrew County, Buchanan County, Holt County, Missouri; Doniphan County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2020, 3:25 AM CDT (08:25 UTC)
- Expired
- Jul 1, 2020, 4:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO
The radar
The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:05 AM CDT | TSTM WND GST 63 | 1 S Saint Joseph, MO | |
| Jul 1, 4:10 AM CDT | TSTM WND GST 79 | 1 S Saint Joseph, MO | SENSOR ALSO SHOWED 47MPH SUSTAINED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 11:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4036 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
The text
As transmitted.
689
WUUS53 KEAX 010825
SVREAX
KSC043-MOC003-021-087-010900-
/O.NEW.KEAX.SV.W.0140.200701T0825Z-200701T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
325 AM CDT Wed Jul 1 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Doniphan County in northeastern Kansas...
Northwestern Buchanan County in northwestern Missouri...
Southeastern Holt County in northwestern Missouri...
Southwestern Andrew County in northwestern Missouri...
* Until 400 AM CDT.
* At 325 AM CDT, a severe thunderstorm was located over Forest City,
or 7 miles north of Highland, moving southeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
St. Joseph, Wathena, Elwood, Highland, Troy, Country Club Villa,
Country Club, Oregon, Amazonia, Forest City, White Cloud, Big Lake,
Fortescue, Bigelow, St. Joseph Airport, Iowa Point and Fanning.
This includes the following highways...
Interstate 29 between mile markers 46 and 80.
Interstate 229 between mile markers 2 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4013 9530 3985 9469 3960 9491 3987 9534
4000 9534 4000 9531 4003 9535 4003 9540
4004 9541
TIME...MOT...LOC 0825Z 304DEG 51KT 3996 9523
HAIL...<.75IN
WIND...60MPH
$$
Barham1 follow-up statement
099
WWUS53 KEAX 010844
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
344 AM CDT Wed Jul 1 2020
KSC043-MOC003-021-087-010900-
/O.CON.KEAX.SV.W.0140.000000T0000Z-200701T0900Z/
Doniphan KS-Buchanan MO-Holt MO-Andrew MO-
344 AM CDT Wed Jul 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR DONIPHAN...NORTHWESTERN BUCHANAN...SOUTHEASTERN HOLT AND
SOUTHWESTERN ANDREW COUNTIES...
At 343 AM CDT, a severe thunderstorm was located near Forest City, or
near Highland, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
St. Joseph, Wathena, Elwood, Highland, Troy, Country Club Villa,
Country Club, Oregon, Amazonia, Forest City, St. Joseph Airport, Iowa
Point and Fanning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 9524 3985 9469 3960 9491 3987 9534
3994 9534 3998 9527
TIME...MOT...LOC 0843Z 308DEG 22KT 3992 9518
HAIL...0.88IN
WIND...60MPH
$$
KurtzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:21 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 1, 1:21 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 121 AM CDT Wed Jul 1 2020 .Discussion... Issued at 121 AM CDT WED JUL 1 2020 Forecast focus is on the ongoing MCS In Nebraska and its potential impact on northeastern Kansas and western Missouri. Through 1 AM CDT... a stout line of convection has continued across eastern Nebraska, moving ever so slowly eastward toward the NE/IA border. Storms fired earlier this afternoon along a surface front stretched north and south across Nebraska into South Dakota. The larger parent surface trough stretches south across Kansas, turning back toward the Llano Estacado. Classic MCS structure this morning as it's riding along the 1000-500mb Thickness axis. Radar indications through the midnight hour suggest it's beginning to make a slow turn to the southeast, as expected. CAMs are in just enough agreement that storms will begin to advance into far northeastern Kansas and northwestern Missouri between 2 and 3 AM. The current line of convection has kicked an outflow just ahead of the main line, visible on KOAX, but overall it hasn't increased in separation in the past 30 minutes or so, so their appears to be supportive cold pool balance for continued maintenance downstream. 0-3km shear vectors seem to be enough for the moment, this could be a limiting factor moving through the morning for MO/KS as the low level jet weakens toward daybreak, resulting in weakening of the line. Forward propagating Corfidi vectors lend confidence to the southeastern progression as does the massive amounts of MUCAPE in residence across the region, well over 2000 J/Kg. Overall, anticipate this MCS to maintain itself just enough, likely weakening slightly as it pushes south and southeast along the Missouri River Valley and across northern Missouri. Through Sunrise, the line could pose a wind threat, with pockets of 50 to 60 mph wind gusts not out of the question. The far ranging challenge this MCS poses, is impact to today's temperatures and heat index values. If any semblance of convection makes it through the KC Metro, it will considerably cut heat index values for the afternoon, given residual cloud cover and tempering temperatures in the morning hours. For this morning, will run with the forecast of showers and thunderstorms making it to the Missouri River and the KC Metro, this will cause heat index values to only reach the upper 90s to near 100, but if current trends are correct, Harrisonville and south could see heat index values creep toward heat advisory criteria. For now, will continue with an SPS for heat as confidence remains low due to the chance for showers and thunderstorms this morning. For Thursday into the weekend, the region remains influenced by a positively tilted 500mb ridge with weak forcing, at times, for low shower and thunderstorm chances. Independence Day looks pretty typical of the Midwest, temperatures near 90, heat index values in the mid 90s, and it should be dry for the majority of the region, but there's some hints of a low chance of an isolated shower or thunderstorms. && .Aviation...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1109 PM CDT TUE JUN 30 2020 A line of showers and thunderstorms is expected to move from north to south through the area early Wednesday morning. Conditions are expected to deteriorate to MVFR conditions with primary impacts being gusty winds and heavy rain. Storms are expected to move out of the area a bit after sunrise Wednesday morning. VFR conditions are expected to return once storms pass. A wind shift is anticipated throughout the day Wednesday. Southeasterly winds slowly transition to northeasterly culminating near the end of the forecast period. There is some uncertainty in timing of this shift as it is not certain how the overnight storm system will influence the mesoscale pattern and kinematics. There is high confidence that the trend of diurnal cumulus lowering ceilings will continue as does the favorable conditions for low cloud development during the overnight hours. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...CDB/Pesel
Hazardous weather outlook, Jun 30, 4:02 AM CDT, 23 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 402 AM CDT Tue Jun 30 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 402 AM CDT Tue Jun 30 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight The main impacts today will be the heat and humidity. Temperatures will get into the low 90s with heat indices over our southern areas reaching up to near 105 degrees. Due to this a heat advisory has been issued for out far southwest counties. Isolated showers are possible over central MO this morning, but overall the are will remain dry. A line of storms are possible this evening into the overnight hours across NW Missouri. Strong winds and heavy rain will be possible with this feature. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat will be the main hazard through Thursday with heat indices reaching up to 110 degrees south of HWY 50 on Wednesday. The remnants of the line of storms overnight tonight will have a major impact on how warm northern Missouri can get. Off and on showers and thunderstorms are possible everyday this week, but the chances of severe weather are low. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 1, 1:40 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
140 AM CDT Wed Jul 1 2020
MOZ001-010730-
Atchison MO-
140 AM CDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON COUNTY UNTIL 230
AM CDT...
At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Malvern to 7 miles west of
Hamburg to near Cook. Movement was southeast at 25 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Tarkio, Rock Port, Rockport, Westboro, Watson and Phelps City.
This includes Interstate 29 between mile markers 105 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Missouri.
LAT...LON 4058 9577 4058 9526 4034 9545 4030 9560
4031 9566 4034 9562 4041 9566 4046 9564
4046 9568 4048 9570 4049 9568 4051 9569
4054 9565 4056 9568 4052 9571 4052 9575
4057 9577
TIME...MOT...LOC 0640Z 312DEG 24KT 4092 9554 4058 9579 4046 9618
BarhamSpecial weather statement, Jul 1, 2:03 AM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill 203 AM CDT Wed Jul 1 2020 KSZ057-060-103>105-MOZ028-029-037-038-043-044-053-054-011500- Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay- Jackson-Lafayette-Cass-Johnson MO-Bates-Henry- Including the cities of Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, Rich Hill, Clinton, and Windsor 203 AM CDT Wed Jul 1 2020 ...Hot and Humid Conditions are Possible Today... Hot and humid conditions are possible Wednesday from late morning through early evening. Temperatures in the low to mid 90s and humid conditions will allow for heat index values near 100 approaching 105 degrees during the afternoon hours across east central Kansas and west central Missouri, including the Kansas City Metro. However, the increasing likelihood of showers and thunderstorms moving into the region through sunrise would lessen the possibility of hot and humid conditions developing. If the complex of storms builds southward through the morning as expected, afternoon heat index values will struggle to reach 100 where rain and storms occur. Kurtz
Special weather statement, Jul 1, 2:39 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
239 AM CDT Wed Jul 1 2020
KSZ102-MOZ001-002-004-011-012-010845-
Doniphan KS-Atchison MO-Holt MO-Gentry MO-Nodaway MO-Andrew MO-
239 AM CDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...WEST
CENTRAL GENTRY...ATCHISON...HOLT...NODAWAY AND NORTHWESTERN ANDREW
COUNTIES UNTIL 345 AM CDT...
At 239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard to near Tarkio to near Fairfax
to near Shubert. Movement was southeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Maryville, Tarkio, Mound City, Rock Port, Oregon, Fairfax, Burlington
Junction, Ravenwood, Maitland, Skidmore, Forest City, Craig,
Fillmore, White Cloud, Rockport, Barnard, Conception Junction,
Bolckow, Graham and Clearmont.
This includes Interstate 29 between mile markers 62 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 4058 9504 4033 9454 4009 9471 3996 9486
3981 9513 3996 9534 4000 9534 4001 9531
4004 9542 4012 9539 4018 9548 4024 9547
4026 9555 4030 9556 4031 9566 4035 9562
4041 9566 4046 9564 4046 9568 4058 9551
TIME...MOT...LOC 0739Z 305DEG 33KT 4055 9524 4044 9532 4031 9547 4025
9559
KurtzThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:40 AM CDT | Special Weather Statement | EAX | Atchison | 50 min |
| Jul 1, 1:49 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 56 min |
| Jul 1, 2:39 AM CDT | Special Weather Statement | EAX | Atchison, Holt, Nodaway | 66 min |
| Jul 1, 3:49 AM CDT | Special Weather Statement | EAX | Andrew, Gentry, Worth | 41 min |
| Jul 1, 3:54 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Holt, Platte | 51 min |
| Jul 1, 4:27 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clay, Clinton, DeKalb, Platte | 48 min |
| Jul 1, 5:01 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, DeKalb, Jackson, Lafayette and 2 more | 44 min |
| Jul 1, 5:22 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Cass, Clay, Jackson, Johnson and 3 more | 53 min |
| Jul 1, 5:29 AM CDT | Tornado Warning | EAX | Jackson | 16 min |
| Jul 1, 6:14 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Jackson, Johnson, Lafayette, Pettis | 61 min |
| Jul 1, 6:25 AM CDT | Areal Flood Advisory | EAX | Clay, Jackson | 3 hr |
| Jul 1, 7:10 AM CDT | Special Weather Statement | EAX | Henry | 35 min |
| Jul 1, 2:53 PM CDT | Heat Advisory | EAX | Bates | 24 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.